Ohio, 2023

Flash Flood and Hail in Ohio, August 7, 2023

August 7, 2023 · NWS RLX · 11 events in 6 counties and zones

Showers and thunderstorms began to develop in southeast Ohio on the morning of August 7th, continuing into the afternoon ahead of and along a cold front. Gusty winds within strong to severe storms downed several trees, and blew a porch off of one home in Gallia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms began to develop in southeast Ohio on the morning of August 7th, continuing into the afternoon ahead of and along a cold front. Gusty winds within strong to severe storms downed several trees, and blew a porch off of one home in Gallia County. There was also an instance of quarter sized hail in Athens County. Heavy rainfall yielded several roads and businesses in the Belpre area to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 2:54 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 7, 2:54 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
354 AM EDT Mon Aug 7 2023

.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain potential returning Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 AM Monday...

Key Points:

  * Enhanced Risk for severe storms exists across all West
    Virginia, Kentucky, and Virginia Counties, including much of
    Ohio on today.

  * Slight Risk for severe storms exists Morgan and Perry
    counties, as well as the western portions of Vinton and
    Athens counties in Ohio.

  * Marginal Risk for Excessive Rainfall exists over the entire
    area today.

  * Main threats: Widespread damaging winds, hail, heavy rain,
    and tornadoes.

Overview:

A combination of two distinctive triple-point low pressure
systems will continue to affect the area today. As a result, 2-3
rounds of strong to severe weather are likely throughout the
day. Parameters support damaging winds, hail, heavy rainfall,
and even some tornadoes. Localized water issues could be
possible today.

Guidance is currently split on timing for these systems though
and there is a chance that the first round could disrupt the
afternoon convection if it lingers this morning, thus lessening
the severe threat.

This Morning:

Currently, some training showers and thunderstorms are extended
from the Metro Valley up to the Clarksburg area. The first
triple point is set up north of us keeping the CWA in a broad
warm sector, which is inundating the region with an oppressive
mugginess.

A cold front is stalled to our north and west and a
weakening MCS is latched on to the boundary, moving eastward.
There is noticeable outflow boundary out ahead of this system,
which could be a source for storms to fire along later. Expecting
showers and storms from this system to arrive between 4-5AM.
Heavy rain and lightning are possible with this first round,
though most of these storms should say below severe criteria.
PWATS are currently anywhere from 1.4"-1.9", so will have to
watch hydro for any issues. There is a chance that this first
round could disturb the afternoon convection if it lingers
around through say 8-9 this morning.

The second triple-point system approaches from the northwest
early Monday morning and stalls, while a potent upper level
low/trough approaches from the west. This will be the primary
key that starts and ignites the second round of convection this
afternoon.

This Afternoon:

Multicell clusters are likely to start spawning in the
southwest and western side of the forecast area early this
afternoon as the trough and a LLJ really get cranking.
Parameters are impressive and this setup is almost reminiscent
to something that we would see in the springtime. CAMs are
projecting 2,000+J/KG of CAPE, which is enough to get some
decent updrafts going this afternoon as a potent trough moves
over. There will be no problem getting storms to fire with
higher CAPE and lift/forcing from the strong trough and cold
front.

Wind shear values are the most impressive with 40-60kts
effective being forecasted, which is favorable for supercells
and tornadoes. Low-level wind parameters are concerning with
0-1 SRH ranging anywhere from 100-300 m2/s2 and 0-1 shear
ranging from 30-45kts. It would not take much to get rotation
with cells that fire in this environment, especially paired with
low LCLs(<700 meters) from abundant moisture and high dew
points. The chance for tornadoes is low though compared to other
factors.

Damaging winds will be the main concern, especially with a
crossover winds aloft hauling at 50-80kts and an amplifying
low-level jet overhead. Mixing will be high today and getting
these winds down to the surface will be effortless. PWATS are
progged to be in anywhere from 1.5"-2.5", so localized flash
flooding may be likely in some heavier downpours.

The final round of storms will likely be later in the afternoon
through the early evening as the cold front pushes through and
grapples any remnant convection and molds a QLCS feature.
Widespread damaging winds will result and a spin-up or two in
the line cannot be ruled out, especially closer to the low
center where winds are more backed. Ripples of vorticity and the
LLJ moving through aloft could enhance showers and storms.
Repetitive downpours over the same areas or excessive rainfall
rates could produce more flooding problems.

Temperatures:

Muggy and hot, with lowland highs in the low to mid 80s, the
mountains in the 70s and 80s. Dew points will be oppressive in
the low to mid 70s. More comfortable and quiet weather is on the
way though.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM Monday...

High pressure and dry air working in on NW'ly breezes should
bring a fairly quick end to any lingering showers by around
midday Tuesday. However, some low or mid clouds may linger along
and just west of the higher terrain through the day. With the
strength of the front and trailing high (for this time of year),
the pressure gradient will likely maintain gusty winds across
the entire area initially, becoming more limited to the higher
terrain by Tuesday evening and night. At this point, do not
anticipate the higher terrain reaching Wind Advisory criteria,
but we could still see gusts over 30kts on the highest ridges
through the day on Tuesday. The dry weather and partly to mostly
clear skies persist through the night and into the midday
portion of Wednesday. Some isolated showers and t-storms may
work into the southwestern most slice of the CWA later Wednesday
afternoon and evening, but it seems more likely that activity
largely holds off until after sunset as the next disturbance
tracks east through the Midwest and Lower Ohio Valley.

Temps look to remain a bit below normal on Tuesday in the wake
of the cold front, with lower elevation highs in the upper 70s
to lower 80s, and the mountains in the 60s to lower 70s. A bit
of a rebound is expected for Wednesday, with highs closer to
normal - low to mid 80s in the lowlands, and upper 60s to
mid-70s in the higher terrain.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Monday...

This next system will push more widespread showers and some
embedded thunderstorms in from the west Wednesday night, with
likely POPs entering the western part of the CWA by around
midnight. The best chance for heavier rain and thunderstorms
looks to be during the day Thursday, as the upper-level trough
and surface front close in on the CWA. As that trough and
surface front slide to the east, shower chances quickly diminish
under upper-level ridging and surface high pressure, both of
which look to be fairly weak. As such, we can expect at least
diurnal shower and t-storm chances for Friday, with the best
chances in the mountains. Most of the long-range guidance shows
another front impacting us sometime over the weekend. However,
timing varies between Friday night and Saturday night, and
there's also not much agreement on strength, either, so for now
POPs are kept under 50% across the area.

As far as temps go, we look to be a fair amount below normal
for Thursday, thanks to the expected widespread clouds and rain,
and the frontal passage. Highs are currently forecast to remain
in the 70s for most of the CWA. Expect a bit of a rebound for
Friday with SW'ly breezes developing under at least partially
clearing skies. The high degree of uncertainty on next weekend's
weather pattern and timing lends itself to significant
uncertainty on the temperature forecast, as well.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 141 AM Sunday...

Seeing some training showers and storms from CRW all the way up
to CKB. Not expecting major VISBY restrictions, but LTG and
moderate SHRA is occurring with these storms. Elsewhere, mainly
VFR conditions can be expected overnight until around ~09Z-10Z,
where some MVFR clouds may form ahead of an approaching system
from the west. Also, some mountain valley fog is likely to form
at EKN and possibly CKB and CRW, where rainfall is occurring.
Not confident in fog being dense or having much longevity as
clouds and showers will be around overnight and there is
sufficient mixing aloft to prevent deep fog layers. Still,
IFR(LIFR at EKN)is possible later on.

A cumulus deck will form on Monday. Showers and thunderstorms
are will occur throughout the day and could cause restrictions.
Looks to be a morning wave that will start exiting by ~13Z, then
if the environment isn't corrupted cells will start firing by
~18-19Z. A final round may fire along the cold front passage
from ~20-21Z and push eastward. Some of the stronger and severe
thunderstorms in the afternoon could become severe with damaging
winds, large hail, and possibly tornadoes.

Winds this period will be calm and variable overnight, then
pick up from the SW tomorrow morning and could be gusty at
times. Opted to put LLWS in the TAF tomorrow afternoon for sites
in the mountains and further north towards the low pressure
center and stronger cold front forcing. HRRR is forecasting
anywhere from 45-60kts of LLWS along the cold front ~20-22Z this
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms tonight and through tomorrow evening could vary.
Timing, density, and location of fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    MON 08/07/23
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    L    L    L    H    L    H    M    M    H    H    H
HTS CONSISTENCY  H    M    H    H    H    H    H    M    H    M    H    H
BKW CONSISTENCY  M    M    M    H    M    M    H    M    M    M    M    H
EKN CONSISTENCY  L    L    L    L    L    H    H    M    M    M    M    H
PKB CONSISTENCY  H    H    H    M    M    M    H    M    M    M    H    H
CKB CONSISTENCY  H    H    L    H    H    M    H    M    M    M    H    H

AFTER 06Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/LTC
NEAR TERM...LTC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTC
Hazardous weather outlook, Aug 7, 2:54 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
354 AM EDT Mon Aug 7 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-080800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
354 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk for severe thunderstorms area wide this
afternoon and evening. The main threats will be damaging winds,
heavy rain, and hail. Isolated tornadoes can not be ruled out.

There is also a threat for localized flash flooding today and into
the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 3:15 AM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
415 AM EDT Mon Aug 7 2023

OHZ083-084-070845-
Jackson OH-Vinton OH-
415 AM EDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of Jackson and
northwestern Vinton Counties through 445 AM EDT...

At 413 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to South Shore. Movement was
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Wellston, Mcarthur, Oak Hill, Hamden, Coalton, Petersburg,
Mabee, Allensville, Creola, Eagle Mills, and Byer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building until the storms pass.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 8279 3917 8277 3937 8275 3937 8252
      3940 8251 3939 8243 3892 8247 3884 8262
      3886 8276 3894 8275 3895 8280 3897 8281
TIME...MOT...LOC 0813Z 230DEG 47KT 3930 8294 3874 8298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kredensor
Special weather statement, Aug 7, 3:42 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
442 AM EDT Mon Aug 7 2023

OHZ075-083>086-070915-
Jackson OH-Athens OH-Meigs OH-Gallia OH-Vinton OH-
442 AM EDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of northwestern Meigs,
northern Gallia, Jackson, Vinton and western Athens Counties through
515 AM EDT...

At 441 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hocking Hills State Park to near Oak Hill.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Glouster, Mcarthur, Oak Hill,
Rio Grande, Albany, Rutland, Lake Hope State Park, Middleport,
Chauncey, Hamden, Buchtel, Jacksonville, Coalton, Murray City,
Trimble, and Zaleski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building until the storms pass.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 8205 3946 8205 3946 8202 3899 8207
      3897 8209 3893 8211 3883 8258 3885 8259
      3885 8269 3936 8265 3936 8264 3937 8263
      3937 8252 3940 8251 3939 8229 3947 8228
      3947 8217 3956 8216
TIME...MOT...LOC 0841Z 243DEG 43KT 3937 8258 3887 8262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kredensor
Special weather statement, Aug 7, 4:14 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
514 AM EDT Mon Aug 7 2023

OHZ067-075-076-085-086-WVZ007>009-070945-
Washington OH-Athens OH-Meigs OH-Morgan OH-Gallia OH-Jackson WV-
Mason WV-Wood WV-
514 AM EDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of Meigs, northeastern
Gallia, western Washington, Morgan, Athens, northwestern Mason, north
central Jackson and southwestern Wood Counties through 545 AM EDT...

At 513 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buchtel to 6 miles north of Point
Pleasant. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Athens, Belpre, Nelsonville, Point Pleasant, Pomeroy,
Glouster, McConnelsville, Beverly, Albany, Racine, Coolville,
Rutland, Chesterhill, Forked Run State Park, Ravenswood, New Haven,
Mason, Washington, and Tuppers Plains.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 151 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building until the storms pass.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3905 8155
      3903 8158 3902 8156 3885 8219 3947 8223
      3947 8217 3951 8216 3955 8208 3955 8204
      3957 8204 3976 8166
TIME...MOT...LOC 0913Z 244DEG 42KT 3943 8217 3895 8214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kredensor

The radar

The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
August 7, 4:15 AM EST
Where
Meigs County, 2.55 mi ENE of Snowville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.190, -82.060

Several pine trees snapped in half and several large tree limbs were blown down.

Thunderstorm Wind, Athens

When
August 7, 10:11 AM EST
Where
Athens County, 2.12 mi SW of Coolville Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.230, -81.810

Power lines were observed down due to tree damage.

Hail, Athens

When
August 7, 10:17 AM EST
Where
Athens County, 1.75 mi SW of Coolville Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -81.800

Thunderstorm Wind, Washington

When
August 7, 10:30 AM EST
Where
Washington County, Belpre
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.280, -81.570

A tree fell on two vehicles in Belpre, causing considerable damage.

Hail, Jackson

When
August 7, 11:30 AM EST
Where
Jackson County, 1.48 mi SSE of Mabee Corner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.880, -82.710

Thunderstorm Wind, Gallia

When
August 7, 11:45 AM EST
Where
Gallia County, 0.69 mi S of Addison
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
38.870, -82.150

A tree was blown down in the Addison Township.

Flash Flood, Washington

When
August 7, 12:15 PM EST to 3:30 PM EST
Where
Washington County, 0.59 mi NNE of Belpre to 0.62 mi S of Rockland
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.288, -81.567

Businesses along Washington Boulevard next to Stone Road and Sycamore Street were flooded. Two homes flooded on Florence Street, with water rescues conducted to help trapped citizens. A Daycare facility also flooded with knee deep water, resulting in a water rescue of the staff and children.

Thunderstorm Wind, Lawrence

When
August 7, 1:00 PM EST
Where
Lawrence County, 1.48 mi SSW of Ellisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.580, -82.640

A tree was observed down near Ellisonville, covering half of State Route 93.

Thunderstorm Wind, Lawrence

When
August 7, 1:20 PM EST
Where
Lawrence County, 0.88 mi SW of Lecta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.660, -82.380

Near the town of Lecta, a tree was blown down.

Thunderstorm Wind, Gallia

When
August 7, 1:30 PM EST
Where
Gallia County, 0.54 mi E of Gallipolis
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.820, -82.190

A porch was blown off a house in Gallipolis.

Thunderstorm Wind, Gallia

When
August 7, 1:45 PM EST
Where
Gallia County, 1.28 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.866, -82.165

A downed power pole was observed near the intersection of Georges Creek Road and Polecat Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125903, 1125905, 1125892, 1125907, 1125895, 1125910, 1126018, 1125912, 1125914, 1125916, 1125919.